Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

July 24, 2021Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 24, 2021, 12:36 AM CDT for Swift County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 12:36 AM CDT (05:36 UTC)
Expired
Jul 24, 2021, 1:00 AM CDT
In force
24 min
Issued by
NWS Twin Cities, MN

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 183 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2540 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS83 KMPX 240536
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1236 AM CDT Sat Jul 24 2021

MNZ047-048-055-240600-
Stevens-Pope-Swift-
1236 AM CDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHEASTERN SWIFT COUNTIES...

At 1236 AM CDT, a strong thunderstorm was located 7 miles southwest
of Hancock, or 13 miles south of Morris, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Benson, Lake Hassel, Clontarf, De Graff, Danvers, Benson Airport and
Swift Falls.

LAT...LON 4532 9603 4546 9599 4549 9541 4519 9545
TIME...MOT...LOC 0536Z 277DEG 38KT 4540 9587 

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 11:10 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 23, 11:10 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1110 PM CDT Fri Jul 23 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 249 PM CDT Fri Jul 23 2021

A warm front resides over far NW MN over northern WI while a cold
front is draped over ND into MT, associated with a low pressure
center over southern Manitoba. Squarely within the warm sector of
this system is the WFO MPX coverage area. This has allowed areas
under full sun to reach the low-mid 90s for highs (while areas under
cloud cover are still in the 85-90 degree range with still several
hours of warming available). With dewpoints into the upper 60s to
lower 70s, this has allowed heat index values to climb to the 95-100
degree range for much of the area. However, this has also allowed
MUCAPEs to climb to over 2000 j/kg for much of the area, particularly
in western MN where values are 3000-4000. This available instability
will be tempered a bit going into tonight as the cold front drifts
closer to the area but the bigger concern will be an upper level
shortwave expected to move across Manitoba/Ontario through northern
MN/WI late this evening into the overnight hours. While the cold
front will help enhance low-level convergence, increasing low-level
jetting in conjunction with the arriving disturbance will enhance
divergence aloft, allowing for loosely-organized clusters of storms
to develop overnight in western MN and progress eastward through
sunrise in eastern MN and western WI. Bulk shear will increase to
around 30kt, so there is still some potential, isolated at best, of
some strong to severe storms with damaging wind gusts or large hail
overnight. The storms will diminish in coverage and shift east after
daybreak as the cold front sweeps through the area, resulting in
clearing skies behind his system. However, "clear" skies refers to
the lack of cloud cover. HRRR Smoke model indicates a swath of upper
level wildfire smoke returning to the area behind the cold front so
while there may be little to no cloud cover, hazy skies will likely
result and make for filtered sunshine during the day Saturday.

As for temperatures, very little drop in temperature from today to
tomorrow for highs is expected behind what is essentially a "cold"
front. Highs will be more in the upper 80s to lower 90s, rather than
hitting the mid 90s as today. That said, much less humid conditions
are expected as the cold front will bring much drier air into the
region as it passes through. Thus, this will make for slightly more
tolerable conditions in terms of heat index. Therefore, once the Heat
Advisory expires later today, no additional advisories will be needed
for Saturday as heat index values will top out 90-95 degrees, highest
of which will be east and south of the Twin Cities metro.

.LONG TERM...(Sunday through Friday)
Issued at 249 PM CDT Fri Jul 23 2021

Not much has changed during the long term period, the upper ridge
slowly builds east out of the Great Plains into the Upper Mississippi
valley. Locally, we'll continue to experience above normal
temperatures through the middle of next week. As per the previous
AFD, the 12Z guidance continued the trend with a deepening trough
across eastern Canada by the end of the week, with slightly cooler
temperatures for next weekend. How far west the upper ridge retreats
will be key for temperatures next weekend.

A strong upper ridge develops over the center CONUS with heights
reaching 597+ dm by mid week. We'll remain on the edge of this ridge
throughout the long term. This set up allows for potential shortwaves
to move along top of the ridge, favoring the development of
potential convective complexes. Forecast models like to develop
convection during this pattern and as a result the NBM has 20-30 PoPs
each night until Thursday. On Monday, moisture return kicks in and
the humidity returns as dew points increase into the 60s. For us, the
warmest temperatures arrive on Tuesday and Wednesday. Barring any
convective debris or dense smoke layers, highs in the low to upper
90s and dew points in the upper 60s and lower 70s are expected. A
frontal passage Wednesday night could trigger a round of
thunderstorms across the region and provide some relief for
temperatures on Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1110 PM CDT Fri Jul 23 2021

Clusters of showers and thunderstorms from northwest WI to the
eastern Dakotas and southwestern MN continue eastward late this
evening. Behind the eastern Dakota's cluster is a surface cold front
that will end the convective threat and bring considerably drier air
in for Saturday. All TAF sites have the potential for TS overnight,
so continued the tempos. Mostly MVFR vis expected with the showers
and storms, but IFR is also possible in the heavier cores.

KMSP...Still appears 07-11Z is the best time for TS overnight.
Otherwise, mid level clouds expected until the frontal passage early
Saturday.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind W 5-10 kts.
Mon...VFR. Slight chc SHRA/TSRA. Wind S 5-10 kts.
Tue...VFR. Wind SW 5-10 kts.

&&

.FIRE WEATHER...
Issued at 249 PM CDT Fri Jul 23 2021

While scattered convection is expected overnight, the hit-and-miss
nature of the thunderstorms plus short-duration rainfall is not
expected to make any appreciable dent in the ongoing drought. In
addition, the strong drop in dewpoints with highs still in the 90s
will force RH values to 20-25 degrees for much of the coverage area,
particularly west of I-35 and north of I-90. However, winds look to
fall short of Red Flag criteria with speeds of 15-20mph and gusts
20-25mph. In addition, collaboration with MNCC officials indicated
that the increase in humidity recently has allowed some smaller fuels
to be reinvigorated, helping mitigate fire weather concerns despite
the overarching drought. Thus, we have agreed to issue a Fire Danger
(Special Weather) Statement to highlight the Critical RH and near-
Critical RH values expected on Saturday. Should rainfall be less than
advertised overnight, the situation could change and additional
collaboration with surrounding offices and fire weather officials may
be needed.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JPC
LONG TERM...BPH
AVIATION...Borghoff
FIRE WEATHER...JPC
Hazardous weather outlook, Jul 23, 8:08 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
808 PM CDT Fri Jul 23 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
808 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms (level 1 of 5)
over much of central and southern Minnesota through western
Wisconsin overnight. The main hazards are large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Very low afternoon humidities combined with breezy northwest
winds will lead to near critical fire weather conditions Saturday
afternoon across western and central Minnesota.

Heat and humidity is expected to build next week, with dangerous
levels of heat and humidity possible again Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed overnight.

Borghoff

In the hours before

Special weather statement, Jul 24, 12:03 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1203 AM CDT Sat Jul 24 2021

MNZ047-048-055-240530-
Stevens-Pope-Swift-
1203 AM CDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHERN
STEVENS AND NORTHWESTERN SWIFT COUNTIES...

At 1202 AM CDT, a strong thunderstorm was located near Lake Hattie,
or 8 miles southwest of Morris, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Morris, Hancock, Chokio, Lake Hattie, Lake Oliver, Artichoke Lake,
Alberta and Morris Airport.

LAT...LON 4545 9624 4558 9624 4557 9567 4529 9574
      4533 9612 4541 9612 4542 9625
TIME...MOT...LOC 0502Z 259DEG 30KT 4549 9601

TDH
Special weather statement, Jul 24, 12:36 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1236 AM CDT Sat Jul 24 2021

MNZ047-048-055-240600-
Stevens-Pope-Swift-
1236 AM CDT Sat Jul 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POPE...SOUTHEASTERN
STEVENS AND NORTHEASTERN SWIFT COUNTIES...

At 1236 AM CDT, a strong thunderstorm was located 7 miles southwest
of Hancock, or 13 miles south of Morris, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Benson, Lake Hassel, Clontarf, De Graff, Danvers, Benson Airport and
Swift Falls.

LAT...LON 4532 9603 4546 9599 4549 9541 4519 9545
TIME...MOT...LOC 0536Z 277DEG 38KT 4540 9587

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:03 AM CDTSpecial Weather StatementMPXStevens27 min
Jul 24, 1:07 AM CDTSpecial Weather StatementMPXPope23 min
Jul 24, 1:09 AM CDTSpecial Weather StatementMPXDouglas36 min
Jul 24, 1:37 AM CDTSevere Thunderstorm WarningMPXMorrison, Stearns, Todd38 min
Jul 24, 1:46 AM CDTSpecial Weather StatementMPXAnoka44 min
Jul 24, 1:50 AM CDTSpecial Weather StatementMPXDouglas, Todd40 min
Jul 24, 2:03 AM CDTSevere Thunderstorm WarningMPXChisago, Washington25 min
Jul 24, 2:16 AM CDTSpecial Weather StatementMPXBenton, Mille Lacs44 min
Jul 24, 2:19 AM CDTSpecial Weather StatementMPXMorrison26 min
Jul 24, 2:27 AM CDTSpecial Weather StatementMPXChisago, Isanti33 min
Jul 24, 3:06 AM CDTSpecial Weather StatementMPXKanabec24 min
Jul 24, 2:32 AM CDTSpecial Weather StatementMPXPolk43 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.